zbMATH — the first resource for mathematics

Uncertainty propagation using Wiener-Haar expansions. (English) Zbl 1052.65114
Summary: An uncertainty quantification scheme is constructed based on generalized polynomial chaos representations. Two such representations are considered, based on the orthogonal projection of uncertain data and solution variables using either a Haar or a Legendre basis. Governing equations for the unknown coefficients in the resulting representations are derived using a Galerkin procedure and then integrated in order to determine the behavior of the stochastic process.
The schemes are applied to a model problem involving a simplified dynamical system and to the classical problem of Rayleigh-Bénard instability. For situations involving random parameters close to a critical point, the computational implementations show that the Wiener-Haar representation provides more robust predictions that those based on a Wiener-Legendre (WLe) decomposition. However, when the solution depends smoothly on the random data, the WLe scheme exhibits superior convergence. Suggestions regarding future extensions are finally drawn based on these experiences.

65P20 Numerical chaos
65T60 Numerical methods for wavelets
37C75 Stability theory for smooth dynamical systems
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
65P40 Numerical nonlinear stabilities in dynamical systems
37M25 Computational methods for ergodic theory (approximation of invariant measures, computation of Lyapunov exponents, entropy, etc.)
Full Text: DOI
[1] Wiener, S., The homogeneous chaos, Am. J. math., 60, 897-936, (1938) · Zbl 0019.35406
[2] Cameron, R.; Martin, W., The orthogonal development of nonlinear functionals in series of Fourier-Hermite functionals, Ann. math., 48, 385-392, (1947) · Zbl 0029.14302
[3] Chorin, A., Hermite expansions in Monte-Carlo computation, J. comput. phys., 8, 472-482, (1971) · Zbl 0229.65025
[4] Maltz, F.; Hitzl, D., Variance reduction in Monte Carlo computations using multi-dimensional Hermite polynomials, J. comput. phys., 32, 345-376, (1979) · Zbl 0437.65005
[5] Meecham, W.; Jeng, D., Use of the wiener – hermite expansion for nearly normal turbulence, J. fluid mech., 32, 225, (1968) · Zbl 0155.55705
[6] Crow, S.; Canavan, G., Relationship between a wiener – hermite expansion and an energy cascade, J. fluid mech., 41, 387-403, (1970) · Zbl 0191.25603
[7] Chorin, A., Gaussian fields and random flow, J. fluid mech., 63, 21-32, (1974) · Zbl 0285.76022
[8] Ghanem, R.; Spanos, P., Stochastic finite elements: A spectral approach, (1991), Springer Berlin · Zbl 0722.73080
[9] Matthies, H.; Brenner, C.; Bucher, C.; Soares, C., Uncertainties in probabilistic numerical analysis of structures and solids – stochastic finite-elements, Struct. safety, 19, 3, 283-336, (1997)
[10] Ghanem, R.; Dham, S., Stochastic finite element analysis for multiphase flow in heterogeneous porous media, Transport porous media, 32, 239-262, (1998)
[11] Ghanem, R., Probabilistic characterization of transport in heterogeneous media, Comput. methods appl. mech. eng., 158, 199-220, (1998) · Zbl 0954.76079
[12] Le Maı̂tre, O.; Knio, O.; Najm, H.; Ghanem, R., A stochastic projection method for fluid flow. I. basic formulation, J. comput. phys., 173, 481-511, (2001) · Zbl 1051.76056
[13] Le Maı̂tre, O.; Reagan, M.; Najm, H.; Ghanem, R.; Knio, O., A stochastic projection method for fluid flow. II. random process, J. comput. phys., 181, 9-44, (2002) · Zbl 1052.76057
[14] O.P. Le Maı̂tre, M.T. Reagan, B. Debusschere, H.N. Najm, R.G. Ghanem, O.M. Knio, Natural convection in a closed cavity under stochastic, non-Boussinesq conditions, SIAM J. Sci. Comput. (submitted) · Zbl 1075.60077
[15] Hien, T.; Kleiber, M., Stochastic finite element modelling in linear transient heat transfer, Comput. methods appl. mech. eng., 144, 111-124, (1997) · Zbl 0890.73066
[16] Le Maı̂tre, O.P.; Knio, O.M.; Debusschere, B.D.; Najm, H.N.; Ghanem, R.G., A multigrid solver for two-dimensional stochastic diffusion equations, Comput. methods appl. mech. eng., 192, 4723-4744, (2003) · Zbl 1037.65007
[17] Phenix, B.; Dinaro, J.; Tatang, M.; Tester, J.; Howard, J.; McRae, G., Incorporation of parametric uncertainty into complex kinetic mechanisms: application to hydrogen oxidation in supercritical water, Combust. flame, 112, 132-146, (1998)
[18] Debusschere, B.; Najm, H.; Matta, A.; Knio, O.; Ghanem, R.; Le Maı̂tre, O., Protein labeling reactions in electrochemical microchannel flow: numerical prediction and uncertainty propagation, Phys. fluids, 15, 2238-2250, (2003) · Zbl 1186.76133
[19] Reagan, M.; Najm, H.; Ghanem, R.; Knio, O., Uncertainty quantification in reacting flow simulations through non-intrusive spectral projection, Combust. flame, 132, 545-555, (2003)
[20] Xiu, D.; Karniadakis, G., Modeing uncertainty in steady state diffusion problems via generalized polynomial chaos, Comput. methods appl. mech. eng., 191, 4927-4948, (2002) · Zbl 1016.65001
[21] Xiu, D.; Karniadakis, G., The wiener – askey polynomial chaos for stochastic differential equations, SIAM J. sci. comput., 24, 619-644, (2002) · Zbl 1014.65004
[22] Xiu, D.; Karniadakis, G., Modeling uncertainty in flow simulations via generalized polynomial chaos, J. comput. phys., 187, 137-167, (2003) · Zbl 1047.76111
[23] Deb, M.; Babuska, I.; Oden, J., Solution of stochastic partial differential equations using Galerkin finite element techniques, Comput. methods appl. mech. eng., 190, 6359-6372, (2001) · Zbl 1075.65006
[24] Daubechies, I., Tens lectures on wavelets, (1992), SIAM Philadelphia, PA
[25] Ogden, R.T., Essentials wavelets for statistical applications and data analysis, (1997), Birkhäuser Basel
[26] Walter, G.G., Wavelets and other orthogonal systems with applications, (1994), CRC Press Boca Raton · Zbl 0866.42022
[27] Walnut, D.F., An introduction to wavelets analysis, applied and numerical harmonic analysis, (2002), Birkhäuser Basel
[28] O. Knio, R. Ghanem, Polynomial chaos product and moment formulas: a user utility, Technical Report, The Johns Hopkins University, Baltimore, MD, 2001 (unpublished)
[29] Batchelor, G., An introduction to fluid dynamics, (1985), Cambridge University Press Cambridge · Zbl 0152.44402
[30] Le Quéré, P., Accurate solution to the square thermally driven cavity at high Rayleigh number, Comput. fluids, 20, 1, 29-41, (1991) · Zbl 0731.76054
[31] Drazin, P.; Reid, W., Hydrodynamic stability, (1982), Cambridge University Press Cambridge · Zbl 0513.76031
[32] Gebhart, B.; Jaluria, Y.; Mahajan, R.; Sammakia, B., Buoyancy-induced flows and transport, (1988), Hemisphere Washington, DC · Zbl 0699.76001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.